Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 50, NWS Kansas City, MO

May 22, 1998Adair County, Schuyler County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 22, 1998, 12:35 AM CDT for Adair County, Schuyler County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 1998, 12:35 AM CDT (05:35 UTC)
Expired
May 22, 1998, 1:35 AM CDT
In force
60 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adair County, MO, Schuyler County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS1 KMCI 220536 RRA
SVRMCI
MOC001-197-220635-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1235 AM CDT FRI MAY 22 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
     SCHUYLER COUNTY IN MISSOURI
     NORTHERN ADAIR COUNTY IN MISSOURI

* UNTIL 135 AM CDT

* AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF QUEEN CITY...MOVING SOUTHEAST
  AT 45 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE
     OVER GREENTOP AT 1240 AM CDT
     NEAR WILLMATHSVILLE AT 1245 AM CDT      

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO 1 INCH IN 
DIAMETER...AND WIND GUSTS UP TO 70 MPH.

LAT...LON 4040 9231 4013 9265 4031 9285 4038 9263
          4067 9265 4059 9238

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 PM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, May 21, 3:15 PM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT THU MAY 21 1998

FCST CONCERNS CENTER ON QSTNRY SFC BOUNDARY DRAPED ACROSS SRN EDGE
OF CWA. SEVERAL IMPULSES EVIDENT ON WV IMAGERY ROTATING AROUND UPPER
LOW...AND FCST IS JUST A MATTER OF TIMING WHEN THESE IMPULSES
TRIGGER ACTIVITY. XPCT BOUNDARY TO SIT PRETTY MUCH IN PLACE FOR
FIRST 36H OF FCST PD BEFORE BEGINNING TO LIFT N SLIGHTLY AS UPR LOW
EJECTS.

CRNT THINKING IS TO EXPECT MORE NUMEROUS BUT POSSIBLY WEAKER CELLS
UP NORTH...WITH MORE SCATTERED BUT POTENTIALLY STRONGER CELLS
FURTHER S. WL WORD NRN ZONES FOR RESULTANT WATER THREAT ALTHOUGH
WILL HOLD OFF ON FFA (THX OAX) FOR NOW AND LET MID SHIFT REEVALUATE.
WL GRADUALLY PEEL OFF POPS IN THE OUT PERIODS AS FOCUS SHIFTS BACK
NORTH.

WL KEEP TSRA MENTION IN XTNDD AS PINWHEEL EFFECT CONTINUES.

.EAX...
MO...NONE.
KS...NONE.

JHV

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:52 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.